Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 25, 2002, 4:52 PM CDT for Brewster County, Presidio County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2002, 4:52 PM CDT (21:52 UTC)
- Expired
- Apr 25, 2002, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Brewster County, TX, Presidio County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 4:52 PM CDT | Hail 1.25 | Redford, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1697 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 252152 SVRMAF TXC043-377-252230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 PM CDT THU APR 25 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BREWSTER COUNTY IN WEST TEXAS SOUTHEASTERN PRESIDIO COUNTY IN WEST TEXAS * UNTIL 530 PM CDT * AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BIG BEND RANCH STATE PARK...OR ABOUT 16 MILES NORTHWEST OF LAJITAS...MOVING EAST AT 40 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... BIG BEND RANCH STATE PARK LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 2957 10409 2937 10406 2925 10368 2959 10356
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:15 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 25, 2:15 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT THU APR 25 2002 CHALLENGES FOR THIS FORECAST ARE HOW WIDESPREAD WILL THE RAIN BECOME TONIGHT...AND POTENTIAL FOR SEVERE WEATHER ON FRIDAY. SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN GENERALLY INCREASING TODAY AS EMBEDDED SHORTWAVES IN SOUTHWEST FLOW ALOFT HAVE MOVED THROUGH THE AREA SPARKING THE ACTIVITY. EXPECT WITH FURTHER MOISTENING OF THE ATMOSPHERIC COLUMN(ISENTROPIC LIFT WILL INCREASE OVER THE AREA)... AND CONTINUED EMBEDDED SHORTWAVES THAT THE ACTIVITY WILL CONTINUE TO INCREASE BECOMING MORE WIDESPREAD THROUGHOUT THE NIGHT. SHOULD SEE A BREAK DURING THE MORNING HOURS ON FRIDAY. AS THE UPPER LEVEL LOW APPROACHES SEVERAL THINGS TAKE PLACE THAT POINT TO THE POTENTIAL FOR SEVERE WEATHER IN THE AREA. THE DRYLINE WILL SHARPEN AND PUSH BACK TO THE WEST AS WINDS INVOF KMAF WILL VEER FROM THE NORTHEAST TO THE SOUTH AND SOUTHEAST...ADVECTING MOISTURE INTO THE AREA. A SURFACE TROUGH WILL DEVELOP IN EASTERN NEW MEXICO INCREASING CONVERGENCE IN THE AREA. DEEP LAYER SHEAR WILL INCREASE AS WINDS IN THE UPPER LEVELS INCREASE OUT AHEAD OF THE UPPER LEVEL LOW APPROACHING FROM THE SOUTHWEST. WARM AIR ADVECTION--AS THE COLD FRONT THAT PASSED THROUGH THE AREA LAST NIGHT RETURNS TO THE NORTH AS A WARM FRONT--ALSO TAKES PLACE AT THE SURFACE FURTHER DESTABILIZING THE AIRMASS. BOTH THE WARM FRONT AND DRYLINE MAY ACT AS CONVERGENCE ZONES FOR THUNDERSTORMS TO DEVELOP NEAR. HOWEVER...EXPECT THE ACTIVITY TO INITIATE NEAR THE TX/NM BORDER OR A BIT FURTHER WEST OF THERE DURING THE LATE AFTERNOON HOURS...AND SPREAD EAST QUICKLY(LOCAL MM5 SOUNDINGS SHOWING STORM MOTIONS OF 52KT) AS THE TROUGH LIFTS TO THE NORTHEAST AND WINDS ALOFT VEER TO THE WEST PUSHING THE ACTIVITY. ON SATURDAY...SHOULD SEE CLEARING AND WARMING AS WINDS BECOME WESTERLY AND THE AIRMASS DRIES OUT. WARM TREND WILL CONTINUE ON SUNDAY. FOR THE EXTENDED...SHOULD CONTINUE TO SEE WARM AND DRY CONDITIONS THROUGH THE MIDDLE OF NEXT WEEK. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 50/80/58/87 642- LSA 48/77/55/84 652- 6R6 58/80/60/88 642- MRF 49/79/50/80 4210 CNM 54/81/56/87 5210 .MAF... TX...NONE. NM...NONE. 20
In the hours before
Special weather statement, Apr 25, 2:30 PM CDT, 2 hours 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-260400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT THU APR 25 2002 .SYNOPSIS... WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO NORTH OF A WARM FRONT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SURFACE DRYLINE FRIDAY AFTERNOON. .THREATS... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THURSDAY NIGHT. OUTLOOK FOR FRIDAY... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE TEXAS/NEW MEXICO BORDER FRIDAY AFTERNOON ASSOCIATED WITH THE DRYLINE. THERE EXISTS THE POSSIBILITY THAT THESE STORMS MAY BECOME SEVERE...WITH SOME STORMS CONTAINING LARGE HAIL AND DAMAGING WINDS. R.FAGEN
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.